iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrydepressionWhat should I do to elevate my low mood and sleep disturbance?

I have depression, anxiety, sleep disturbance with low mood. How to elevate my mood?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Parth Nagda

Medically reviewed by

Dr. Vinodhini J.

Published At July 13, 2020
Reviewed AtMarch 15, 2024

Patient's Query

Hello doctor,

I have masked depression, and anxiety accompanied by sleep disturbances. I often get irritable and depressed. Other conditions are IBS and restless legs. I am prescribed Mirtazapine 3.75 mg along with Clonazepam 0.75 mg. While I can sleep eight hours it has not improved in other parts of my life. My mood is always low and negative. Can you suggest something to elevate my mood and stabilize it so that I can switch to an active life? I am currently on Metoprolol SR 50 mg, Atorvastatin 10 mg, Telmisartan 40 mg, Furic Acid 40 mg, Ursodeoxycholic acid 450, Mirtazapine 3.75 mg, Clonazepam 0.75 mg, Coenzyme Q10, pre and probiotics.

Please help.

Answered by Dr. Parth Nagda

Hello,

Welcome to icliniq.com.

Considering your other symptoms and other medicines, I would suggest you to take tablet Escitalopram 10 mg once at night after food and raise the dose of Mirtazapine to 7.5 mg at night. The current Mirtazapine dose you are taking is a very mild sedative dose only. It happens due to reduced levels of certain neurotransmitters such as serotonin which reduce the stress handling capacity of the brain. Medicines will help with your problem by correcting this chemical imbalance.

I hope this helps you.

Thank you.

Patient's Query

Hello doctor,

Thank you for your reply.

What to do with Clonazepam 0.75 mg? Is it justified to start Escitalopram at 5 mg and then increase it to 10 mg? If I stop Clonazepam will restless legs aggravate? If I increase Mirtazapine to 7.5 mg will it not lead to morning drowsiness? Incidentally, I have sleep apnea and suffer from daytime drowsiness and fatigue syndrome. I am not sure but that may be the outcome of low serotonin levels.

Answered by Dr. Parth Nagda

Hello,

Welcome back to icliniq.com.

Clonazepam is to be reduced by 0.25 mg every three weeks. You can make four parts of this and stop taking one part every three weeks. Escitalopram 10 mg is the adult dose for depression and 5 mg is the pediatric dose. If you first reduce stepwise, it should not aggravate. And if it still does there are other medicines that can be tried instead of Clonazepam since it is more addictive habit-forming and will worsen your anxiety. No, it will not increase the morning drowsiness at all. You have to take night medicines about 1.5 to 2 hours before sleeping since it takes that much time to act. The action lasts for 8 hours or so. So if you take it at say 8 PM, then you will fall asleep by 10 and wake up by 6 or 7 AM. Just wait three weeks for the Escitalopram to take effect and then can think about something if the drowsiness and fatigue have not reduced.

I hope this helps.

Thank you.

Patient's Query

Hello doctor,

I tapered the dose of Clonazepam, reducing it gradually and I tried Mirtazapine 7.5 mg and Escitalopram 10 mg but I remained sleepy the whole day, but the whole night I could not sleep. So I reverted to Mirtazapine 3.75 mg, Escitalopram 5 mg, and Clonazepam 1 mg. However, I do not have a good restful sleep and wake up and stay awake thereafter. My sleep apnea aggravates the cause as a lack of deep sleep leads to several arousals. The whole day I felt uncomfortable. However, with Escitalopram 5 mg, my mood has stabilized melancholia has reduced substantially and mood swings have become lesser. However, bouts of depression still occur though frequency is far reduced. Can you kindly adjust the dosages of my medication so that I can have a good night sleep and feel refreshed in the morning? My history with mood disorders and meditations of hypertension are attached.

Answered by Dr. Parth Nagda

Hello,

Welcome back to icliniq.com.

Using Clonazepam leads to dependence. That is why its effectiveness will reduce over time and it will also aggravate your mood disorder. Hence it is better to stop it. Also, more importantly, what time are you taking the night medicines? It is to be taken 2 hours before bedtime since they need some time to act. I would suggest you stop Escitalopram and instead switch to Venlafaxine 37.5 mg in the daytime since it will help reduce your sleepiness and to continue Mirtazepine 7.5 mg at night. Also additionally you can take Quetiapine 25 to 50 to 100 mg for helping you sleep instead of Clonazepam. Try first with 25 mg, then raise the dose as needed. It could be worthwhile to consider adding Lamotrigine 50 mg as a mood stabilizer since it will help with long-standing depression or dysthymia.

I hope this helps.

Thank you.

Patient's Query

Hello doctor,

My present medication is as follows.

  1. Metoprolol 50 SR.
  2. Atorvastatin 10 mg.
  3. Telmisartan 40 mg.
  4. Venlafaxine 37.5 mg.
  5. Clonazepam 0.25 mg.
  6. Mirtazapine 3.75 mg.
  7. Coenzyme 10 mg.
  8. Febuxostat 40 mg.
  9. Ursodeoxycholic acid 300 mg.

Answered by Dr. Parth Nagda

Hello,

Welcome back to icliniq.com.

Please continue the Venlafaxine 37.5 mg as it is. You can also take 75 mg if you wish after three weeks, as Venlafaxine is an activating medicine and will not cause drowsiness. The drowsiness is due to the other medicines (Clonazepam and Mirtazepine). I would suggest you take half a tablet of Clonazepam at night instead of the full tablet. Take Mirtazapine as it is for now. Make sure you take night medicines earlier, at least two hours before bedtime, as it takes a while for medicines to start showing effect. So taking early will also help with ending the effect the next day morning early and you will not feel that drowsy. After one month, I would like to stop Clonazepam, make Mirtazapine half a tablet (as it can cause weight gain), and raise the dose of Venlafaxine a little to 75 mg to compensate for the reduction of the other two medicines.

Please follow up if you have any other queries.

I hope this helps.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Parth Nagda
Dr. Parth Nagda

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy